Arizona, 2008Damaging Wind in Arizona, August 25, 2008
August 25, 2008 · NWS PSR · 1 event in 1 county or zone
Thunderstorm winds over 70 mph damaged planes at Chandler Municipal Airport. Strong winds also blew down trees and damaged some homes in the Chandler area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds over 70 mph damaged planes at Chandler Municipal Airport. Strong winds also blew down trees and damaged some homes in the Chandler area. Dense blowing dust was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 10:35 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 10:35 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 AM MST MON AUG 25 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE
DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS. AS THIS HAPPENS...
HIGH PRESSURE WILL HELP TO STEER MOUNTAIN THUNDERSTORMS DOWN OVER
THE DESERTS LATER THIS EVENING. THE STRONGER STORMS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW
WINDS. THE COOLER...MOIST PATTERN WILL LINGER INTO WEDNESDAY FOR A
CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN
TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK.
&&
.DISCUSSION...
SURFACE DEW POINTS CONTINUE TO INCREASE AND LOW LEVEL MOISTURE
CONTINUES TO RAMP INTO THE SOUTHWEST DESERTS AND SOUTHEAST CA
...COURTESY OF T.S. JULIO THAT IS TRACKING NORTHWARD INTO THE
CENTRAL BAJA AND GULF OF CALIFORNIA. KYUX RADAR VWP CONTINUES TO
INDICATE THE DEPTH OF THE MOIST S-SELY FLOW TO BE ABOUT 4000 FEET.
HOWEVER...THE HUGE MCS CURRENTLY OVER CENTRAL BAJA WILL DEEPEN THE
SURGE...POSSIBLY UP TO ABOUT 8000 FEET...SO ANTICIPATE THE FLOW TO
STRENGTHEN AND THE DEEPER SURGE TO ARRIVE LATER TODAY...PUSHING
MOISTURE NORTHWARD THROUGH THE COLORADO RIVER VALLEY AND INTO THE
HIGHER TERRAIN OF ARIZONA.
THE INFLUX OF LOW TO MID-LEVEL MOISTURE SHOULD BE SUFFICIENT TO
GENERATE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS AND CENTRAL DESERTS. THE HIGHER
ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND
EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH. ELECTED TO EXTEND CHANCE POPS WEST INTO THE
DESERTS...ALL THE WAY TO THE RIVER ZONES FOR THIS EVENING...AND
ADDED CHANCE POPS OVER JTNP. OTHER THAN SOME MINOR ADJUSTMENTS TO
THE REST OF THE INHERITED FORECAST GRIDS...NO OTHER CHANGES MADE TO
THE REST OF THE SHORT TERM.
PREVIOUS DISCUSSION...MAIN TRIGGERING MECHANISMS TODAY AND THIS
EVENING WILL BE AN UPPER LEVEL SHORTWAVE TO OUR WEST...ALONG WITH
EXPECTED WIDESPREAD OUTFLOW BOUNDARY COLLISIONS...GENERATED FROM
UPCOMING CONVECTION TO OUR S OVER PIMA COUNTY AND TO OUR N ALONG THE
MOGOLLON RIM. FINALLY...WITH DECENT ELY STEERING FLOWS ANTICIPATED
...CONFIDENCE IS HIGH THAT STORMS WILL FORM UPSTREAM AND HEAD
TOWARDS THE LOWER DESERTS. HAVE THEREFORE TWEAKED POPS UPWARD...AND
HAVE GONE WITH AREAL COVERAGE WORDING RATHER THAN UNCERTAINTY TERMS
THIS EVENING. MAIN THREAT WITH STORMS WILL BE LOCALLY HEAVY
RAINFALL...HOWEVER CANNOT RULE OUT AN ISOLD WET MICROBURST OR EVEN
SOME MARGINAL SEVERE HAIL WITH ORGANIZED CONVECTION ANTICIPATED.
TEMPS TODAY WILL BE SEVERAL DEGREES LOWER THAN ON SUNDAY WHAT WITH
THE MOISTURE INJECTED INTO THE AIRMASS...AND AM BANKING ON SEVERAL
MORE DEGREES OF COOLING ON TUESDAY IN THE WAKE OF THE ACTIVE EVENING
COMING UP.
TUESDAY FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS
GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. DECIDED TO KEEP
POPS IN CHANCE CATEGORIES TUESDAY EVENING...MAINLY OUT OF RESPECT
FOR INCREASING ELY FLOWS...ALONG WITH POSSIBLE FURTHER TRIGGERS
APPROACHING WITH JULIO REMNANTS.
WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.
SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.
&&
.AVIATION...
INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK
DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE
AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA.
EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS
CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF
THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL
BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED
VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN
ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE
POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS
THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT
TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE
LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER
WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY
WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR
THUNDERSTORMS STILL POSSIBLE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/ESTLE
AVIATION...ROGERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008
AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ESTLE
In the hours before
Local storm report, Aug 25, 1:20 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM DUST STORM LA PALMA 32.88N 111.51W
08/25/2008 PINAL AZ TRAINED SPOTTER
DUST STORM WITH VISIBILITY LEASS THAN 1/8TH OF A MILE
&&
KINCAIDLocal storm report, Aug 25, 1:41 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM DUST STORM ARIZONA CITY 32.75N 111.67W
08/25/2008 PINAL AZ TRAINED SPOTTER
50 FT VISIBILITY IN BLOWING DUST.
&&
ROGERSThunderstorm Wind, Maricopa
- When
- August 25, 3:10 PM MST to 3:26 PM MST
- Where
- Maricopa County, 0.69 mi S of Sun Lakes
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- AWOS
- Coordinates
- 33.290, -111.870
Microburst winds hit Chandler airport and flipped at least two planes. Winds also damaged a fence and other property. Northeast winds peaked at 67 mph at 3:25 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Idaho, August 25, 20081 death · $5.0 million · 54 kt wind · 3 events
- Flash Flood in Arizona, August 25, 20081 death · $50,000 · 1 event
- Flash Flooding and Hail in California, August 25, 20081 death · $10,000 · 0.88 in hail · 3 events
- Flash Flood and Hail in Arizona, August 25, 2008$2.0 million · 1.75 in hail · 3 events
- Tornadoes and Damaging Wind in Alabama, August 25, 2008$155,000 · EF1 · 3 events
- Damaging Wind in California, August 25, 2008$500,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 25 to 26, 2008$75,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, August 25, 2008$40,000 · 2 events
- Damaging Wind in Georgia, August 25, 2008$25,000 · 50 kt wind · 4 events
- Flash Flooding in Tennessee, August 25, 2008$20,000 · 7 events
- Flash Flooding in Alabama, August 25, 2008$22,000 · 3 events
- Heavy Rain in Kansas, August 25, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126798.